Forums


Medications & Prescription Treatment

Advice on Topamax needed ASAP!

  • By ShortnessInc

    I’ve been on Topamax (200 mg a day/100 at 11 AM 100 at 11 PM) for 4 months now. I’ve had some not so fun side effects…memory loss, mood changes, crying spells…my husband said he doesn’t know who I am going to be day to day…after further research I realized this medication is also used for bipolar disorder, any medication I’ve been on like that in the past has always had adverse effects. The issue I am having, my doctor has horrible bed side manner, I am in the process of finding a new one but I don’t think he wants to switch me…so I’d like to go in Wednesday prepared with my own options…so any suggestions on medicines to switch too with not as many side effects?

    Reply Created with Sketch. reply
  • By Nancy Harris Bonk Moderator

    Hi ShortnessInc,

    Thank you for your question. I’m sorry I didn’t get to you in time for your doctors appointment. How did it go?

    I’m not sure how you started Topamax, but this is one medication that needs to be tapered up very slowly, 25 mg a week, which is suggested by true migraine experts. You can read more about Topamax dosing here; https://migraine.com/migraine-treatment/topamax/dosage/.

    Something to keep in mind is that it can take up to 90 days before we see a reduction in our migraine frequency and severity when starting new medications. Also during this time potential side effects may lessen. Some people make take longer, others not so long.

    There are over 100 medications that can be used for migraine prevention and potential side effects differ from person to person. Topamax works wonders for some people and they have few side effects while others are unable to tolerate it. These articles have information on migraine prevention; https://migraine.com/blog/migraine-management-essential-4-preventive-treatment/ and https://migraine.com/blog/migraine-preventives-start/.

    Please let me know how you made out at your doctors appointment,
    Nancy

    Reply Created with Sketch. reply
  • By rebecca

    Well I must have the same DR. lol. I was on topamax and I hated it. I felt awful the whole time. As far as a recommendation for a prescription goes, it is all trial and error. At least it is for me. My doctor does not take time to study me and try to work out something to help me. So like I said it has been trial and error for a few years now and I haven’t found the magic pill yet. Hopefully you will soon find the right med for you.

    Reply Created with Sketch. reply
  • By Nancy Harris Bonk Moderator

    Hi rebecca,

    Maybe it’s time to find a doctor who is educated about migraine and headache disorders. Nothing wrong with getting a second, third or even fourth opinion if we can are able to reduce our attack frequency and severity.

    Have you seen this information on how migraine/headache experts are different and how to find one? If so please ignore, if not enjoy! http://migraine.com/blog/how-are-migraine-specialists-different/ and https://migraine.com/blog/really-find-headache-specialist/.

    Happy New Year!
    Nancy

    Reply Created with Sketch. reply
  • By Blaine

    I agree with Nancy – if your migraines are frequent enough that you would want something preventative, that is the time to work with a headache/migraine specialist.

    From what I have experienced and seen with others, people suffer with very different migraines – frequency, triggers, medicines that work for them. It can take some trial and error to find what works best. I’ve even found that the efficacy of generic Sumpatriptan varies greatly between vendors.

    I also stopped Topamax because the side effects were affecting my ability to do my job. It didn’t reduce my migraine frequency, but did reduce the severity some.

    Reply Created with Sketch. reply